facebooktwitterRSS
- Advertisement -
  • Most Commentedmost commented up
  • Most Emailedmost emailed up
  • Popularmost popular up
- Advertisement -

 

« News Home

Heartburn drugs trigger mysterious rash



Published: Tue, March 25, 2014 @ 12:00 a.m.

Q. When I read in your newsletter that PPIs like omeprazole can trigger an autoimmune rash, I almost fell out of bed. My husband has had an awful skin condition for six months. It began about two months after he started taking omeprazole for heartburn.

Doctors have been unable to diagnose it, despite many tests, and he’s been wondering if he’ll have it for the rest of his life. He will stop taking omeprazole immediately.

Fortunately, I own your book on home remedies, and there are 12 pages devoted to heartburn. I’m sure at least one of the remedies will work.

I hope the rash will be gone in three months, but however long it takes, it’s far better to have something to try than to have no clue at all about what to do.

A. PPIs (proton-pump inhibitors) are among the most widely prescribed drugs in the world. Millions swallow esomeprazole (the “purple pill” known as Nexium) or similar medications such as lansoprazole (Prevacid) or omeprazole (Prilosec) daily.

Although these acid suppressors have been available for nearly 25 years, there is nothing in the official prescribing information to warn doctors about an autoimmune skin condition called subacute cutaneous lupus erythematosus.

Danish dermatologists have linked such a widespread blistering rash to PPI use (British Journal of Dermatology, March 2014). Stopping such drugs suddenly, however, can be challenging since rebound hyperacidity can cause horrific heartburn.

Q. One of my Mexican friends told me about hibiscus tea. They call it “jamaica,” and I get it loose at a Mexican market. It only costs about $4 a pound, and it doesn’t take much to make a cup of tea. It really brought down my blood pressure, and I love the taste.

A. Tea made from the dried flowers of the plant Hibiscus sabdariffa, known as “jamaica” in Mexico, has been reported to lower blood pressure, cholesterol and dangerous oxidation of LDL (Endocrinologia y Nutricion online, Jan. 17, 2014).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

2014 King Features Syndicate Inc.


Comments

Use the comment form below to begin a discussion about this content.


News
Opinion
Entertainment
Sports
Marketplace
Classifieds
Records
Discussions
Community
Help
Forms
Neighbors

HomeTerms of UsePrivacy StatementAdvertiseStaff DirectoryHelp
© 2014 Vindy.com. All rights reserved. A service of The Vindicator.
107 Vindicator Square. Youngstown, OH 44503

Phone Main: 330.747.1471 • Interactive Advertising: 330.740.2955 • Classified Advertising: 330.746.6565
Sponsored Links: Vindy Wheels | Vindy Jobs | Vindy Homes | Pittsburgh International Airport